INTRODUCTION: The ingestion of bleach is usually benign, causing ear, nose, throat and gastrointestinal irritation. Because significant injury following bleach ingestion is unusual, treatment is conservative. Fatal bleach ingestion has been highlighted in a few case reports. We present a unique case of diffuse alveolar hemorrhage (DAH) following the ingestion and intravenous injection of bleach.
CASE PRESENTATION: A 42 year old woman presented after injecting 12 ml of bleach (sodium hypochlorite) intravenously in her arms and legs during a suicide attempt. She also ingested one-half cup of bleach. She complained of painful swelling in her extremities at the sites of injection. She also noted nausea, diarrhea and abdominal fullness. She was admitted and given intravenous antibiotics for cellulitis. After two days she improved and was discharged. Three days later she returned with gradual onset of dyspnea, chest pain, fever, and cough with clear sputum production progressing to respiratory distress. Physical examination revealed an oxygen saturation of 73% on 50% O2 by facemask, and tachycardia at 110 bpm. The patient was in mild respiratory distress. Lung exam revealed bilateral inspiratory and expiratory crackles and abdominal tenderness in the right upper quadrant, without rebound, guarding or rigidity. Chest x-ray revealed diffuse bilateral opacities. Non-contrast Chest CT demonstrated diffuse interstitial “crazy paving” pattern with bilateral ground glass opacities . Laboratory data included white blood cell count 17.3 with 92% neutrophils, and hemoglobin of 13 g/dL. A full rheumatologic panel and extensive infectious disease workup were negative. Hemoglobin decreased to 9.6 g/dL over the next two days. The patient was admitted to the intensive care unit (ICU) for respiratory failure requiring endotracheal intubation. Bronchoalveolar lavage (BAL) yielded numerous pigment-laden macrophages in a background of blood with 90% macrophages, 5% PMNs, 5% lymphocytes. Repeat BAL with sequential aliquots yielded progressively bloody return. All cultures of lavage fluid were negative. The patient was given high dose intravenous steroids for DAH. Her oxygenation improved significantly in the next three days, allowing successful removal from mechanical ventilation. She continued to improve and was discharged on a steroid taper with complete resolution of symptoms. She remains asymptomatic with residual restriction on spirometry ten months after discharge.
DISCUSSIONS: This patient developed delayed DAH after ingestion and intravenous injection of common bleach (sodium hypochlorite). Although we were unable to find similar reported cases of DAH, there have been reports of direct pulmonary toxicity with hypochlorite resulting in ARDS.1 The effects of hypochlorite on the lungs have been demonstrated by Wahn and Hammerschmidt.2 They isolated rabbit lungs and continuously infused hypochlorous acid. They found that there was a time and dose dependent increase of pulmonary artery pressure and vascular permeability. In our case, the exact mechanism of injury causing DAH is not known. However, information available from existing literature suggests that both direct alveolar exposure and intravenous delivery of hypochlorite can lead to pulmonary damage through oxidation which results in increased pulmonary pressure and vascular permeability. It is reasonable to postulate that the etiology of hemorrhage in this case is related to capillaritis or diffuse alveolar damage induced by the aforementioned mechanisms.
CONCLUSION: This case highlights a rare cause of DAH. We hypothesize that our patient's injury resulted from direct damage to alveolar capillaries by sodium hypochlorite delivered intravenously, similar to that demonstrated by Wahn and Hammerschmidt in isolated rabbit lungs.
DISCLOSURE: Christopher Dennis, No Financial Disclosure Information; No Product/Research Disclosure Information